Advertisement

Abstract

The purpose of this chapter is to provide the necessary background material about pseudoholomorphic curves. We cover punctured holomorphic curves with or without boundary in the symplectization of a contact manifold as in H. Hofer’s 1993 article and in papers by the author. The behavior near a puncture (boundary or interior) is discussed in detail. We also cover Gromov’s Isoperimetric inequality, Monotonicity Lemma and the theorem about removal of singularities. Generalizations for curves with punctures and curves with boundary are explained as well. The chapter ends with a discussion of how pseudoholomorphic curves can degenerate and form holomorphic buildings. A few ‘folk’ results well known to specialists in the area but without proofs in the literature are also provided in this chapter.

References

  1. 1.
    C. Abbas, Finite energy surfaces and the chord problem. Duke Math. J. 96(2), 241–316 (1999) CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    C. Abbas, Pseudoholomorphic strips in symplectisations I: asymptotic behavior. Ann. Inst. Henri Poincaré 21, 139–185 (2004) zbMATHGoogle Scholar
  3. 12.
    F. Bourgeois, Y. Eliashberg, H. Hofer, K. Wysocki, E. Zehnder, Compactness results in symplectic field theory. Geom. Topol. 7, 799–888 (2003) CrossRefzbMATHMathSciNetGoogle Scholar
  4. 17.
    V. Colin, K. Honda, Reeb vector fields and open book decompositions. J. Eur. Math. Soc. 15, 443–507 (2013) CrossRefzbMATHMathSciNetGoogle Scholar
  5. 25.
    H. Federer, Geometric Measure Theory. Grundlehren der Mathematischen Wissenschaften, vol. 153 (Springer, Berlin, 1969) zbMATHGoogle Scholar
  6. 28.
    S. Gallot, D. Hulin, J. Lafontaine, Riemannian Geometry (Springer, Berlin, 2004) CrossRefzbMATHGoogle Scholar
  7. 29.
    D. Gilbarg, N. Trudinger, Elliptic Partial Differential Equations of Second Order (Springer, Berlin, 1983) CrossRefzbMATHGoogle Scholar
  8. 30.
    M. Gromov, Pseudoholomorphic curves in symplectic manifolds. Invent. Math. 82(2), 307–347 (1985) CrossRefzbMATHMathSciNetGoogle Scholar
  9. 31.
    M. Hirsch, Differential Topology. Springer Graduate Texts in Mathematics, vol. 33 (1991) Google Scholar
  10. 32.
    H. Hofer, Ljusternik–Schnirelman theory for Lagrangian intersections. Ann. Inst. Henri Poincaré 5(5), 465–499 (1988) zbMATHMathSciNetGoogle Scholar
  11. 33.
    H. Hofer, Pseudoholomorphic curves in symplectizations with applications to the Weinstein conjecture in dimension three. Invent. Math. 114(3), 515–563 (1993) CrossRefzbMATHMathSciNetGoogle Scholar
  12. 34.
    H. Hofer, K. Wysocki, E. Zehnder, Properties of pseudoholomorphic curves in symplectisations. I. Asymptotics. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 13(3), 337–379 (1996) zbMATHMathSciNetGoogle Scholar
  13. 35.
    H. Hofer, K. Wysocki, E. Zehnder, Correction to: “Properties of pseudoholomorphic curves in symplectisations. I. Asymptotics”. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 15(4), 535–538 (1998) CrossRefMathSciNetGoogle Scholar
  14. 36.
    H. Hofer, K. Wysocki, E. Zehnder, Properties of pseudoholomorphic curves in symplectisations. II: Embedding controls and algebraic invariants. Geom. Funct. Anal. 5(2), 270–328 (1995) CrossRefzbMATHMathSciNetGoogle Scholar
  15. 37.
    H. Hofer, K. Wysocki, E. Zehnder, The dynamics on a strictly convex surface in \(\mathbb{R}^{4}\). Ann. Math. 148, 197–289 (1998) CrossRefzbMATHMathSciNetGoogle Scholar
  16. 38.
    H. Hofer, K. Wysocki, E. Zehnder, Finite energy cylinders of small area. Dyn. Syst. Ergod. Theory 22(5), 1451–1486 (2002) CrossRefzbMATHMathSciNetGoogle Scholar
  17. 46.
    C. Hummel, Gromov’s Compactness Theorem for Pseudoholomorphic Curves. Progress in Mathematics, vol. 151 (Birkhäuser, Basel, 1997) CrossRefGoogle Scholar
  18. 50.
    D. McDuff, D. Salamon, J-Holomorphic Curves and Symplectic Topology. AMS Colloquium Publications (2004) zbMATHGoogle Scholar
  19. 51.
    D. McDuff, D. Salamon, Introduction to Symplectic Topology (Clarendon Press, Oxford, 1995) zbMATHGoogle Scholar
  20. 56.
    I.P. Natanson, Theory of Functions of a Real Variable, vol. 1 (Frederick Ungar Publishing Company, New York, 1955) Google Scholar
  21. 58.
    Y.-G. Oh, Removal of boundary singularities of pseudo-holomorphic curves with Lagrangian boundary conditions. Commun. Pure Appl. Math. XLV, 121–139 (1992) CrossRefGoogle Scholar
  22. 59.
    T.H. Parker, J.G. Wolfson, Pseudo-holomorphic maps and bubble trees. J. Geom. Anal. 3(1), 63–98 (1993) CrossRefzbMATHMathSciNetGoogle Scholar
  23. 61.
    J. Sachs, K.K. Uhlenbeck, The existence of minimal 2-spheres. Ann. Math. 113, 1–24 (1983) CrossRefGoogle Scholar
  24. 63.
    J.W. Robbin, D.A. Salamon, Asymptotic behaviour of holomorphic strips. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 18, 573–612 (2001) CrossRefzbMATHMathSciNetGoogle Scholar
  25. 66.
    E.M. Stein, Singular Integrals and Differentiability Properties of Functions (Princeton University Press, Princeton, 1970) zbMATHGoogle Scholar
  26. 77.
    A. Weinstein, Symplectic manifolds and their Lagrangian submanifolds. Adv. Math. 6, 329–346 (1971) CrossRefzbMATHGoogle Scholar
  27. 78.
    C. Wendl, Finite energy foliations and surgery on transverse links. Ph.D. thesis, New York University (2005) Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • Casim Abbas
    • 1
  1. 1.Department of MathematicsMichigan State UniversityEast LansingUSA

Personalised recommendations